Florida, 2015

Hail and Damaging Winds in Florida, May 11, 2015

May 11, 2015 · NWS TBW · 6 events in 3 counties and zones

Weak easterly flow led to a sea breeze collision over the western half of the Florida peninsula, generating scattered thunderstorms during the afternoon and early evening hours. A few of these storms produced hail up to 1 inch in diameter and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Weak easterly flow led to a sea breeze collision over the western half of the Florida peninsula, generating scattered thunderstorms during the afternoon and early evening hours. A few of these storms produced hail up to 1 inch in diameter and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 11, 1:57 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 11, 1:57 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
257 PM EDT MON MAY 11 2015

.SYNOPSIS...DEEP TROUGHING THROUGH THE CENTRAL U.S. IS SUPPORTING A
ROBUST WEATHER SYSTEM EXTENDING SOUTH THROUGH THE MISSISSIPPI RIVER
VALLEY THEN TURNING WESTWARD THROUGH TEXAS. THIS WEATHER SYSTEM IS
ANCHORED BY A LOW PRESSURE CENTER LOCATED OVER WISCONSIN AND IS
PROJECTED TO MOVE EASTWARD OVER THE GREAT LAKES REGION OVER THE NEXT
COUPLE OF DAYS. A LITTLE CLOSER TO HOME...HIGH PRESSURE RIDGING IN
THE MID TO UPPER LEVELS FROM THE BAY OF CAMPECHE NORTHEASTWARD
THROUGH THE CENTRAL GULF OF MEXICO WILL KEEP THE FRONTAL BOUNDARY
NORTH OF OUR AREA OVER THE COMING DAYS. THE WEAKENING TROPICAL
DEPRESSION ANA NOW LIES OVER THE NORTH CAROLINA COASTLINE AND WILL
CONTINUE TO SLOWLY DRIFT NORTHWARD AND FURTHER WEAKEN. SURFACE HIGH
PRESSURE IN THE WESTERN ATLANTIC WILL REMAIN THE CONTROLLING WEATHER
FACTOR FOR THE FLORIDA PENINSULA THROUGH MOST OF THE WEEK.

&&

.SHORT TERM (TONIGHT - TUESDAY)...SATELLITE IMAGERY AND SURFACE
OBSERVATIONS ARE ALREADY SHOWING A LOW LEVEL CU/SC CLOUD DECK MOVING
IN FROM SOUTHEAST FLORIDA. THIS SOUTHEAST FLOW WILL CONTINUE THROUGH
THE DAY AND WILL BE THE STARTING POINT FOR ANY SHOWERS AND STORMS
LATER THIS AFTERNOON. HIGH RESOLUTION GUIDANCE IS SHOWING THE FIRST
STORMS OF THE DAY BETWEEN 19-20Z IN LEE AND CHARLOTTE COUNTIES AND
MOVING TOWARD THE WEST COAST THROUGH 00Z. TEMPERATURES HAVE WARMED
UP INTO THE UPPER 80S ALREADY AND WILL REACH THE LOWER 90S FOR MOST
OF THE REGION EXCEPT ALONG THE COAST WHERE THE SEA BREEZE SETS UP.
THE WEATHER PATTERN WILL REMAIN UNCHANGED ON TUESDAY SO WE ARE
EXPECTING SIMILIAR CONDITIONS WITH CLEAR MORNINGS...HOT TEMPERATURES
AND AFTERNOON SHOWERS AND STORMS.

&&

.MID/LONG TERM (TUESDAY NIGHT-MONDAY)...
MID-LEVEL RIDGING WILL HOLD OVER THE GULF OF MEXICO AND FLORIDA
THROUGH THE PERIOD. MEANWHILE AT THE SURFACE...A WEAKENING COOL
FRONT WILL BECOME STATIONARY AND EVENTUALLY WASH OUT ACROSS THE DEEP
SOUTH AND NORTH FLORIDA TUESDAY NIGHT AND WEDNESDAY WITH WEAK
RIDGING ACROSS THE REGION. THEREFORE...WE WILL SEE A RATHER LIGHT
FLOW WITH THE SEA BREEZES DEVELOPING DURING THE AFTERNOON AND WITH
DAYTIME HEATING AND ENOUGH MOISTURE...PRECIPITABLE WATER BETWEEN
ABOUT 1.4 AND 1.6 INCHES...WE SHOULD HAVE ISOLATED TO SCATTERED
AFTERNOON AND EVENING STORMS DEVELOP WITH THE HIGHEST POPS OVER
INLAND AREAS.

LATE IN THE WEEK THROUGH THE WEEKEND AN AREA OF HIGH PRESSURE WILL
MOVE ACROSS THE EASTERN STATES AND OUT INTO THE WESTERN ATLANTIC
OCEAN SETTING UP AN INCREASING EAST TO SOUTHEAST FLOW ACROSS THE
AREA. PLENTY OF MOISTURE WILL REMAIN IN PLACE AND WITH THE WEST
COAST SEA BREEZE EXPECTED TO BE CLOSER TO THE COAST THE BETTER
CHANCES FOR SCATTERED STORMS WILL SHIFT BACK TO THE COASTAL COUNTIES
DURING EACH AFTERNOON AND EVENING.

EARLY NEXT WEEK PLENTY OF MOISTURE SHOULD REMAIN ACROSS THE
REGION...BUT THE FLOW WILL BECOME LIGHTER AS THE HIGH MOVES FARTHER
OUT INTO THE ATLANTIC OCEAN. THIS WILL ALLOW THE WEST COAST SEA
BREEZE TO MOVE FURTHER INLAND AND THUS TAKE THE BEST RAIN CHANCES
BACK TO INLAND AREAS.

TEMPERATURES WILL REMAIN NEAR TO A COUPLE OF DEGREES ABOVE NORMAL
THROUGH THE PERIOD WITH HIGHS IN THE MID 80S TO LOWER 90S AND
OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S.

&&

.AVIATION...OVERALL VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24
HOURS. WINDS WILL REMAIN WEST TO SOUTHWEST THIS AFTERNOON AS THE SEA
BREEZE HAS SET UP. A CHANCE OF SHOWERS AND STORMS ARE POSSIBLE
DURING THE AFTERNOON HOURS SO WILL COVER THIS WITH VCTS STARTING
BETWEEN 18-20Z. STORMS WILL DISSIPATE AFTER SUNSET AND THE WINDS
WILL DIE DOWN BECOMING LIGHT AND VARIABLE OVERNIGHT.

&&

.MARINE...OVERALL EAST THROUGH SOUTHEAST WIND FLOW WILL CONTINUE
THROUGH THE WEEK AS HIGH PRESSURE RIDGES ACROSS THE FLORIDA
PENINSULA AND OVER THE GULF COAST WATERS. THE ONLY EXPECTED CHANGE
WILL BE ALONG THE COAST WHERE THE DAILY AFTERNOON SEA BREEZE PATTERN
SETS UP. WINDS WILL GENERALLY STAY BELOW 15 KNOTS AND SEAS BELOW 3
FEET THROUGH THURSDAY...THEN WE WILL SEE A SLIGHT INCREASE BY THE
END OF THE WEEK WITH INCREASING EASTERLY SURGES AROUND 15 KNOTS AND
SEAS 3 TO 4 FEET. THE WEATHER WILL REMAIN OVERALL DRY EXCEPT FOR
LATE AFTERNOON / EVENING THUNDERSTORMS THAT MAY MOVE FROM THE LAND
OVER THE COASTAL WATERS.

&&

.FIRE WEATHER...HIGH PRESSURE IN THE WESTERN ATLANTIC WILL KEEP AN
EAST TO SOUTHEAST WIND FLOW OVER THE FLORIDA PENINSULA THROUGH THE
WEEK. THIS WILL KEEP ABUNDANT LOW LEVEL MOISTURE OVER THE AREA THAT
WILL MAINTAIN RELATIVE HUMIDITY LEVELS ABOVE ANY CRITICAL THRESHOLD.
AFTERNOON RAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON THIS WEEK WITH THE SOUTHERN COUNTIES SEEING STORMS EARLIER
AND MOVING NORTHWESTWARD THROUGH THE DAY. NO SIGNIFICANT FOG IS
EXPECTED THROUGH THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  74  90 /  40  40  30  40
FMY  71  92  71  92 /  20  60  30  40
GIF  72  92  72  92 /  30  40  20  40
SRQ  71  88  71  88 /  40  50  30  30
BKV  68  91  68  92 /  40  40  30  40
SPG  75  89  73  89 /  40  40  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN
MID/LONG TERM/DECISION SUPPORT...69/CLOSE
Hazardous weather outlook, May 11, 4:32 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
532 AM EDT MON MAY 11 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-120945-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
532 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BEGIN EARLY THIS AFTERNOON
AND CONTINUE INTO THE EVENING HOURS. THE HIGHEST COVERAGE WILL BE
ACROSS THE COASTAL COUNTIES OF SOUTHWEST FLORIDA. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS AND SHOWERS ARE EXPECTED EACH
DAY...MAINLY FROM THE AFTERNOON INTO THE EARLY EVENING. NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED...ALTHOUGH ANY STORMS
THAT DO FORM WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

The radar

The Tampa radar (KTBW), 144 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 11, 3:18 PM EST
Where
Lee County, 0.69 mi N of Southwest International Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.540, -81.760

The ASOS at Regional Southwest Airport (KRSW) measured a 51 knot thunderstorm wind gust.

Hail, Levy

When
May 11, 3:30 PM EST to 3:35 PM EST
Where
Levy County, 3.87 mi WSW of Morriston
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
29.260, -82.510

An off duty Levy County Fire and Rescue captain reported dime to nickel sized hail.

Thunderstorm Wind, Levy

When
May 11, 3:30 PM EST
Where
Levy County, 3.87 mi WSW of Morriston
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.260, -82.510

Levy County Fire and Rescue reported a Large oak tree was knocked down and a center pivot irrigation system was blown over by estimated 50 mph winds.

Thunderstorm Wind, Levy

When
May 11, 3:30 PM EST
Where
Levy County, 4.66 mi SSW of Morriston
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.216, -82.476

Levy County Department of Public Safety sent pictures of wind damage to a metal porch roof and damage to a barn.

Thunderstorm Wind, Lee

When
May 11, 4:05 PM EST
Where
Lee County, 0.93 mi SE of Big Carlos Pass Comps Site
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
26.390, -81.870

Numerous large tree limbs were reported down in Lovers Key State Park.

Hail, Hillsborough

When
May 11, 6:40 PM EST to 6:45 PM EST
Where
Hillsborough County, 1.22 mi W of Temple Terrace
Measured
1 in hail
Reported by
Public
Coordinates
28.050, -82.400

A report was received from the public of nickel to quarter sized hail and heavy rain near Temple Terrace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566600, 566602, 566605, 566618, 566619, 566607.